Healthy Living, Parenting

The Importance of Staying on top of Kids Medications and Ingredients

This post was sponsored by Influence Central as part of an Influencer Activation and all opinions expressed in my post are my own.

The Importance of Staying on top of Kids Medications and Ingredients

This is a very important topic and I want to share some advice with you, especially if you medicate your family with anti-diarrhea medications. We have raised 3 boys and our youngest, Anthony, is 10. You have seen Anthony throughout my blog and on his review channel. Did you know Anthony is on medication for digestive issues? He tends to get himself dehydrated easily and that causes constipation issues. The gas pains he gets have sometimes been so bad I am racing him to Urgent Care for fastest relief of the severe pain. I have to be especially careful when traveling or eating out where he loads up on carbs and sugars. You may not know that 70% of travelers will get diarrhea and while we medicate our children for their relief, most of us as adults won’t. We just wait for it to pass as I do gas pains if the opposite occurs.

What happens is when he holds in his #2 (he refuses to go at school or public and was even like this as a toddler at daycare), he gets so backed up he actually has trained his intestines to stay enlarged and hold a lot. This cuts off that part of his large intestines that triggers the “I have to go” sensation and so he further backs up unaware he is full. Because of this he is on a medication regimen to get him back on track.

Constipation is common, just as diarrhea is to so many children, teens and even adults. In fact, children have 5-7 episodes per year on average. We see commercials telling us to take their products for ‘instant relief’ or ‘curing the cause’. We head to our drugstore and purchase these and hardly give any thought to the ingredients. I am not anti-medication in any way, but I have learned in the years of raising these boys, one with constipation and another one with years of appointments for neurological medications for his Tourette’s and ADD that I need to know what is in the medications! We turn to these over-the-counter medications for help and it is hard to know which is better over another.

I want to talk to you about one active ingredient loperamide found in many OTC (over the counter) diarrhea relief products. There are some risks to this you need to know about and look for. In fact, the FDA has issued a letter asking retailers to stop selling large sizes of products that include loperamide. It is not mandatory yet, just an ask! This is concerning if you use it to medicate or even if you have teens who may be prone for trying ways to get an artificial high. It actually has a nickname called, “poor man’s methadone“.

First to note, loperamide only relieves symptoms and does not directly address the underlying cause of diarrhea. What do you need to know about this ingredient? If taken as directed it is fine, but give too much and it mimics the effects (high) of opioids. Now do you see why I mention teens and their crazy ‘get high’ trends? But, it is not abuse that could cause an overdose, it is how we handle these medications at home. We know to hide the bleach and laundry pods from our younger kids for poisoning reasons, but how many households have anti-diarrhea medications sitting out on the countertops? Many!

Have you had some anti-diarrhea medications before? Even adult versions can come flavored like cherry or mint. This smells and tastes great to a curious toddler. Please take a moment and grab these medications in your home, purse, car…and check the label. If you see loperamide then lock it up and be a bit careful when you do use it. These medications are great for relief, but just know what is in them and the risks. You can continue taking these meds and even giving them to your family, but keep it out of reach!

Also, communicate with adults in your home when you do medicate your child so that a double dose is not accidentally given. With Anthony’s medication I designate ME to be the one to medicate him because my husband travels often so I am home the most. If I cannot give it, then I write down (not tell) the instructions to my husband. I do the same for family if we travel and he stays with them.

To avoid such harmful effects that loperamide can bring if given incorrectly, please make yourself aware of this warning. Please lock up your medications that may contain the active ingredients. Also, communicate very clearly with family and adults in writing about how to give this medication to your child.  Who would have known to be this careful about diarrhea medications? I encourage you to visit this FDA link about loperamide and drug safety to learn more and please “consult your physician” for any further medical advice.

0 0 vote
Article Rating
Subscribe
Notify of
guest

This site uses Akismet to reduce spam. Learn how your comment data is processed.

1 Comment
Oldest
Newest
Inline Feedbacks
View all comments

[…] poisoning remains a leading cause of death in the home. This is largely due to the improper handling of medicines and other chemicals. Keep any medicines and chemicals under lock and keep and it might be a good idea to have […]